Alert archive / Wisconsin / Beach Hazards Statements in 2022

Beach Hazards Statement 15, NWS Green Bay, WI

September 16, 2022Door County, Wisconsin

NWS Green Bay, WI issued this beach hazards statement at Sep 16, 2022, 3:14 PM CDT for Door County, Wisconsin. It took effect at Sep 17, 2022, 1:00 PM CDT. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Sep 16, 2022, 3:14 PM CDT (20:14 UTC)
In effect from
Sep 17, 2022, 1:00 PM CDT
Expired
Sep 17, 2022, 11:40 PM CDT
In force
11 hr
Issued by
NWS Green Bay, WI

County Door County, WI

The radar

The Green Bay radar (KGRB), 71 km from the middle of the area, began a volume at 20:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 8.2 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2022-09-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 11 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2022-09-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 107 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
11 J/kg
Mixed-layer CIN
-71 J/kg
Mixed-layer LCL
1053 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
107 m²/s²
0-3 km storm-relative helicity
148 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

869 
WHUS43 KGRB 162014
CFWGRB

Coastal Hazard Message
National Weather Service Green Bay WI
314 PM CDT Fri Sep 16 2022

WIZ022-170415-
/O.NEW.KGRB.BH.S.0015.220917T1500Z-220918T0900Z/
Door-
314 PM CDT Fri Sep 16 2022

...BEACH HAZARDS STATEMENT IN EFFECT FROM SATURDAY MORNING
THROUGH LATE SATURDAY NIGHT...

* WHAT...Strong currents with high wave action expected.

* WHERE...Beaches along Lake Michigan in Door County.

* WHEN...From Saturday morning through late Saturday night.

* IMPACTS...Dangerous swimming conditions are expected. Strong 
  currents can pull swimmers into deeper water and high waves 
  can sweep people off piers.

* ADDITIONAL DETAILS...Several beaches that will be most 
  susceptible to the dangerous swimming conditions include... 
  Rock Island State Beach, Baileys Harbor beaches and Whitefish 
  Dunes Beach in Door County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$

mpc
6 follow-up statements
393 
WHUS43 KGRB 170157
CFWGRB

Coastal Hazard Message
National Weather Service Green Bay WI
857 PM CDT Fri Sep 16 2022

WIZ022-171000-
/O.CON.KGRB.BH.S.0015.220917T1500Z-220918T0900Z/
Door-
857 PM CDT Fri Sep 16 2022

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM SATURDAY
MORNING THROUGH LATE SATURDAY NIGHT...

* WHAT...Strong currents with high wave action expected.

* WHERE...Beaches along Lake Michigan in Door County.

* WHEN...From Saturday morning through late Saturday night.

* IMPACTS...Dangerous swimming conditions are expected. Strong 
  currents can pull swimmers into deeper water and high waves 
  can sweep people off piers.

* ADDITIONAL DETAILS...Several beaches that will be most 
  susceptible to the dangerous swimming conditions include... 
  Rock Island State Beach, Baileys Harbor beaches and Whitefish 
  Dunes Beach in Door County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$
144 
WHUS43 KGRB 170841
CFWGRB

Coastal Hazard Message
National Weather Service Green Bay WI
341 AM CDT Sat Sep 17 2022

WIZ022-171645-
/O.EXT.KGRB.BH.S.0015.220917T1800Z-220918T0600Z/
Door-
341 AM CDT Sat Sep 17 2022

...BEACH HAZARDS STATEMENT NOW IN EFFECT FROM 1 PM CDT THIS
AFTERNOON THROUGH LATE TONIGHT...

* WHAT...Strong currents with high wave action expected.

* WHERE...Beaches along Lake Michigan in Door County.

* WHEN...From 1 PM CDT this afternoon through late tonight.

* IMPACTS...Dangerous swimming conditions are expected. Strong 
  currents can pull swimmers into deeper water and high waves 
  can sweep people off piers.

* ADDITIONAL DETAILS...Several beaches that will be most 
  susceptible to the dangerous swimming conditions include... 
  Rock Island State Beach, Baileys Harbor beaches and Whitefish 
  Dunes Beach in Door County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$
407 
WHUS43 KGRB 171446
CFWGRB

Coastal Hazard Message
National Weather Service Green Bay WI
946 AM CDT Sat Sep 17 2022

WIZ022-172300-
/O.CON.KGRB.BH.S.0015.220917T1800Z-220918T0600Z/
Door-
946 AM CDT Sat Sep 17 2022

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 1 PM CDT THIS
AFTERNOON THROUGH LATE TONIGHT...

* WHAT...Strong currents with high wave action expected.

* WHERE...Beaches along Lake Michigan in Door County.

* WHEN...From 1 PM CDT this afternoon through late tonight.

* IMPACTS...Dangerous swimming conditions are expected. Strong 
  currents can pull swimmers into deeper water and high waves 
  can sweep people off piers.

* ADDITIONAL DETAILS...Several beaches that will be most 
  susceptible to the dangerous swimming conditions include... 
  Rock Island State Beach, Baileys Harbor beaches and Whitefish 
  Dunes Beach in Door County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$
166 
WHUS43 KGRB 171953
CFWGRB

Coastal Hazard Message
National Weather Service Green Bay WI
253 PM CDT Sat Sep 17 2022

WIZ022-180400-
/O.CON.KGRB.BH.S.0015.000000T0000Z-220918T0600Z/
Door-
253 PM CDT Sat Sep 17 2022

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 1 AM CDT
SUNDAY...

* WHAT...Strong currents with high wave action expected.

* WHERE...Beaches along Lake Michigan in Door County.

* WHEN...From 1 PM CDT this afternoon through late tonight.

* IMPACTS...Dangerous swimming conditions are expected. Strong 
  currents can pull swimmers into deeper water and high waves 
  can sweep people off piers.

* ADDITIONAL DETAILS...Several beaches that will be most 
  susceptible to the dangerous swimming conditions include... 
  Rock Island State Beach, Baileys Harbor beaches and Whitefish 
  Dunes Beach in Door County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$

mpc
744 
WHUS43 KGRB 180205
CFWGRB

Coastal Hazard Message
National Weather Service Green Bay WI
905 PM CDT Sat Sep 17 2022

WIZ022-180600-
/O.CON.KGRB.BH.S.0015.000000T0000Z-220918T0600Z/
Door-
905 PM CDT Sat Sep 17 2022

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 1 AM CDT
SUNDAY...

* WHAT...Strong currents with high wave action expected.

* WHERE...Beaches along Lake Michigan in Door County.

* WHEN...Through 1 AM CDT Sunday.

* IMPACTS...Dangerous swimming conditions are expected. Strong 
  currents can pull swimmers into deeper water and high waves 
  can sweep people off piers.

* ADDITIONAL DETAILS...Several beaches that will be most 
  susceptible to the dangerous swimming conditions include... 
  Rock Island State Beach, Baileys Harbor beaches and Whitefish 
  Dunes Beach in Door County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$
833 
WHUS43 KGRB 180440
CFWGRB

Coastal Hazard Message
National Weather Service Green Bay WI
1140 PM CDT Sat Sep 17 2022

WIZ022-180545-
/O.CAN.KGRB.BH.S.0015.000000T0000Z-220918T0600Z/
Door-
1140 PM CDT Sat Sep 17 2022

...BEACH HAZARDS STATEMENT IS CANCELLED...

Wave action will continue to diminish as winds have turned to the
southwest.

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this beach hazards statement went out at Sep 16, 1:08 PM CDT, 2 hours 6 minutes earlier.

Area forecast discussion, Sep 16, 1:08 PM CDT, 2 hours 6 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
108 PM CDT Fri Sep 16 2022

Updated aviation portion for 18Z TAF issuance

.SHORT TERM...Today...Tonight...and Saturday
Issued at 355 AM CDT Fri Sep 16 2022

A few spotty showers or sprinkles will remain possible over far
northern WI this morning near the warm front and weak shortwave,
but this activity will be fighting limited moisture in the
low/mid levels. Better chances for showers and a few storms will
arrive later this afternoon and evening across central and
northern WI as another weak shortwave and LLJ work into the area.
Looking like this activity will be isolated-scattered in nature.
Farther south and east in the Fox Valley and lake shore, a dry day
is expected with the activity this evening/overnight possibly
clipper the area early Saturday. A lull in most/all of the
activity is expected late tonight into Saturday as we will be in
between shortwaves. Then the next shortwave will push across the
area on Saturday, along with the surface boundary approaching from
the west, but guidance still not locking on exact timing. So will
need to keep PoPs for most of the day, but much of the day is
looking dry. Not a lot of full sun is expected through the period
as plenty of cloud debris expected across the region, but
gaps/breaks in the mid-high clouds are expected, the first being
this morning and early afternoon as clearing in western WI works
into the area.

Severe storms are not expected as instability will be held in
check due to all the cloud cover, along with bulk shear remaining
under 25 kts and weak-modest mid-level lapse rates. Strongest
storms could produce some small hail and brief gusty winds.
Soundings continue to show long/skinny CAPE, which could lead to
some locally heavy rainfall in spots, but overall flooding threat
looks low as storms will be more miss than hit and should be
moving.

850/925mb temps do not change much today and tomorrow, with cloud
cover and precip impacting temps the most. Highs look to be in the
mid 70s to low 80s (slightly cooler near Lake Michigan), with
lows in the 60s for most spots. Surface dewpoints in the low to
mid 60s will bring a touch of humidity to the area (for mid-
September), especially on Saturday.

.LONG TERM...Saturday Night Through Thursday
Issued at 355 AM CDT Fri Sep 16 2022

At the start of the long term forecast models indicate weaker,
low-amplitude flow across the CONUS. This transitions to a west
coast trough, and central U.S. ridge by early in the work week.
Ridge slowly progresses eastward and eventually flattens out by
the end of the work week. This setup will lead to chances of
showers and storms due to multiple shortwaves and frontal systems
crossing the forecast area. Specific timing details remains
challenging to pinpoint this far out.

Saturday evening through Sunday...Rain and thunderstorm chances
increase as a mid- level shortwave approaches northern WI, and a
surface cold front moves across the state. Severe chances remain
low Saturday night with limited instability and shear. By Sunday
afternoon, MUCAPE values rise as high as 2000 J/kg with 0 to 6 km
bulk shear around 30 to 40 kts in the highest spots. While these
are decent amounts, the overlap of highest CAPEs, shear values,
frontal passage, and shortwave energy doesn't overlap nicely, so
uncertain of the severe thunderstorm threat. The best chances for
stronger storms would be across the southern forecast area.

Rest of the week...Upper ridging and surface high pressure will
keep the area dry for at least Monday. Low level warm advection
could set off a few showers on Tuesday. Greater uncertainty in the
forecast from Wednesday and beyond as models diverge. There will
be chances for showers, and a few thunderstorms, as shortwaves
move through the main flow, and a surface front moves through
later in the week. Timing is a guess at this point, so stayed with
a blended model solution which features chance PoPs through most
of this period. There will be dry times as well, so timing will
need refinement as days get closer.

Temperatures will be well above normal through most of the
forecast period, cooling closer to normal by Thursday and Friday.
&&

.AVIATION...for 18Z TAF Issuance
Issued at 108 PM CDT Fri Sep 16 2022

An area of middle and upper clouds, with a few showers, moved
over the central and north-central WI TAF sites this afternoon,
while an afternoon VFR cu field developed elsewhere. The area of
middle and upper clouds will continue to slowly spread east by
this evening. In addition, chances for showers will increase
across the central and north-central WI TAF sites this evening,
with the best chance for isolated thunderstorms at the RHI TAF
site late this evening. Brief MVFR conditions are likely during
this time as well. The shower activity will come to an end from
southwest to northeast by late tonight into early Saturday morning.
The east-central WI TAF sites should remain dry through this
period under the middle to upper clouds.

A brief period of LLWS is expected across all TAF sites late this
evening into early Saturday morning, with southwest winds of 35
kts between 1500-2000 ft.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM.....Bersch
LONG TERM......KLJ
AVIATION.......Kruk
Hazardous weather outlook, Sep 16, 3:01 PM CDT, 13 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
301 PM CDT Fri Sep 16 2022

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-172015-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
301 PM CDT Fri Sep 16 2022

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Tonight

There is a chance of thunderstorms in central and northern
Wisconsin tonight. Severe thunderstorms are not expected.

.DAYS TWO THROUGH SEVEN...Saturday through Friday

High waves will create strong currents and dangerous swimming
conditions at Lake Michigan beaches along Door County from
Saturday into Saturday night.

There is a chance of thunderstorms across the entire area this
weekend. A few strong storms are possible, especially Saturday
afternoon and evening.

Additional storms will be possible late Monday night into Tuesday
morning, and again on Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed tonight.

LMZ521-522-541>543-172015-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
301 PM CDT Fri Sep 16 2022

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Friday

Persistent south winds and high waves will create hazardous
conditions for small craft on Lake Michigan north of Sturgeon Bay
from Saturday into Saturday night.

There is a chance of thunderstorms at times from Saturday through
Sunday evening. Any storms that form will pose a hazard for
mariners.

Additional storms will be possible Tuesday morning, and again on
Wednesday.

Kruk/Kieckbusch

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 16, 3:13 PM CDTSmall Craft AdvisoryGRB33 hr

Nearby

Beach Hazards Statements in Wisconsin, 2022Every beach hazards statement in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.